Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Baltimore/Washington

August 3, 2002Shenandoah County, Virginia; Hardy County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2002, 5:01 PM EDT for Shenandoah County, Virginia; Hardy County, West Virginia. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 5:01 PM EDT (21:01 UTC)
Expired
Aug 3, 2002, 6:00 PM EDT
In force
59 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Shenandoah County, VA, Hardy County, WV

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:10 PM EDTThunderstorm WindEdinburg, VATrees were downed. The event time was estimated.
Aug 3, 5:10 PM EDTThunderstorm WindEast Portion, WVTrees were downed onto wires.
Aug 3, 5:15 PM EDTThunderstorm WindStrasburg, VATrees were downed in Fort Valley.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1573 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002

SHORT TERM...TNGT THRU SUN NIGHT...

SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.

CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION.  WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.

ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.

MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.

WALSTON
----------------------------------------------
LONG-TERM DISCUSSION

MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE.  12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS.  HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.

TUE-FRI

UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF.  THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM.  ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER.  12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA.  THINK 30 POPS LOOK REASONABLE.  FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.

ROSA

.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
     HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     WVZ048>053...WVZ055.

In the hours before

Local storm report, Aug 3, 3:13 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
313 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CUMBERLAND                MD   WIND DAMAGE
08/03/02   ALLEGANY                       TREES AND POWERLINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0247 PM    RESTON                    VA   .75 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY WEATHER
                                          SPOTTER

0300 PM    5 W  FAIRFAX CITY         VA   1.00 INCH HAIL
08/03/02   FAIRFAX

0251 PM    10 NW  BALTIMORE CITY     MD   1.00 INCH HAIL
08/03/02   BALTIMORE                      REPORTED BY
SPOTTERS

LFR
Local storm report, Aug 3, 3:30 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FAIRFAX                   VA   1.00 INCH HAIL
08/03/02   FAIRFAX                        WIND GUST IN EXCESS OF
                                          50MPH REPORTED BY SPOTTERS

0305 PM    CENTERVILLE               VA   1.00 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0315 PM    MANASSAS CITY             VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
SPOTTERS

0325 PM    MANASSAS PARK             VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
                                          SPOTTERS

LFR
Local storm report, Aug 3, 3:36 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
336 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                         REPORTED BY
                                           SPOTTERS

DMW
Local storm report, Aug 3, 3:39 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0310 PM    CENTREVILLE               VA   WIND DAMAGE
08/03/02   FAIRFAX                        TREES DOWN REPORTED BY NWS
                                          HYDROLOGIST

WALSTON
Local storm report, Aug 3, 3:46 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
346 PM EDT SAT AUG 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    ANNANDALE                 VA   .75 INCH HAIL
08/03/02   FAIRFAX                        REPORTED BY
SPOTTERS

0310 PM    CENTREVILLE               VA   WIND DAMAGE
08/03/02   FAIRFAX                        TREES DOWN REPORTED BY NWS
                                          HYDROLOGIST

0342 PM    MANASSAS                  VA   1.00 INCH HAIL
08/03/02   PRINCE WILLIAM                 REPORTED BY
SPOTTERS

DMW
Special weather statement, Aug 3, 5:01 PM EDT, 0 minutes before
DCZ001-MDZ009-013-016-VAZ042-052>054-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT SAT AUG 3 2002

...STRONG THUNDERSTORMS MOVING THROUGH THE WASHINGTON METRO AREA...

AT 500 PM DOPPLER WEATHER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS OVER MONTGOMERY COUNTY. THESE STORMS ARE MOVING SOUTH
AT 10 MPH AND WILL AFFECT THE DISTRICT OF COLUMBIA...FAIRFAX
COUNTY...ARLINGTON...FALLS CHURCH...ALEXANDRIA AND EASTERN LOUDOUN
COUNTY DURING THE NEXT HOUR.

THESE STORMS WILL CONTAIN WIND GUSTS TO 40 MPH...HEAVY
RAIN...INTENSE FREQUENT LIGHTNING AND SMALL HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER
IMMEDIATELY.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park42 min
Aug 3, 3:03 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland42 min
Aug 3, 3:29 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford, City of Manassas, City of Manassas Park46 min
Aug 3, 4:04 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, City of Harrisonburg56 min
Aug 3, 4:16 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg59 min
Aug 3, 4:19 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Stafford56 min
Aug 3, 4:36 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah39 min
Aug 3, 5:17 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more58 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningLWXLoudoun55 min
Aug 3, 6:01 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Warren, City of Winchester59 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningLWXNelson24 min
Aug 3, 7:07 PM EDTFlash Flood WarningLWXNelson113 min
Aug 3, 12:19 AM EDTSevere Thunderstorm WarningLWXBaltimore, Harford41 min
Aug 3, 12:50 AM EDTFlash Flood WarningLWXBaltimore115 min
Aug 3, 1:01 AM EDTSevere Thunderstorm WarningLWXBaltimore59 min
Aug 3, 2:13 PM EDTSevere Thunderstorm WarningLWXAllegany62 min
Aug 3, 2:49 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore41 min
Aug 3, 2:54 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's51 min
Aug 3, 3:00 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick45 min
Aug 3, 3:38 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's82 min
Aug 3, 4:03 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, City of Baltimore42 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningLWXFrederick44 min
Aug 3, 2:43 PM EDTSevere Thunderstorm WarningLWXHampshire47 min
Aug 3, 3:16 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.